Disclosures: The authors report no relevant financial disclosures.
January 27, 2022
3 min read
Save

AHA advisory: Oral penicillin safer than injectable for high-risk rheumatic heart disease

Disclosures: The authors report no relevant financial disclosures.
You've successfully added to your alerts. You will receive an email when new content is published.

Click Here to Manage Email Alerts

We were unable to process your request. Please try again later. If you continue to have this issue please contact customerservice@slackinc.com.

Oral penicillin may be safer than the injectable option for people with rheumatic heart disease who are at high risk for a cardiac reaction, according to a new American Heart Association presidential advisory.

Evidence indicates that some people thought to have an allergic response to intramuscular benzathine penicillin G (BPG), the standard treatment for rheumatic heart disease, may instead be experiencing a cardiac reaction to the medicine.

Penicillin bottle2_AS331539630
Source: Adobe Stock

"Until recently, deaths within the minutes and hours after BPG injection have been assumed to be due to anaphylaxis," Amy E. Sanyahumbi, MD, pediatric cardiologist at Texas Children’s Hospital, assistant professor of pediatrics at Baylor College of Medicine and chair of the presidential advisory writing group, said in a press release. "However, a growing number of reports of BPG-related deaths did not have the features of classic anaphylaxis, and, instead, point to cardiovascular reactions. This distinction is important, as it indicates the need for different strategies to prevent or stop these reactions to BPG."

‘Cardiovascular compromise’ after injection

BPG, given every 3 to 4 weeks for a prolonged period, is the cornerstone of rheumatic heart disease prevention and management. However, adoption of BPG has been suboptimal; fear of anaphylaxis and subsequent death causes some patients to resist receiving injections and health care professionals to resist administering them.

“Until recently, deaths in the minutes and hours after BPG injection have been presumed to be anaphylactic-related,” the researchers wrote. “However, a growing number of anecdotal reports of immediate or near-immediate BPG-related deaths, many of which did not have features of classical anaphylaxis, point to cardiovascular compromise as the possible cause of some BPG-related deaths.”

The advisory, published in the Journal of the American Heart Association, is intended to raise awareness, provide risk stratification and provide strategies for risk reduction.

Based on available evidence and expert opinion, researchers stratified patients into low- and elevated-risk groups, based on symptoms and the severity of underlying heart disease. Patients with low risk include those with borderline rheumatic heart disease, mild or moderate aortic regurgitation, mild or moderate mitral regurgitation and mild or moderate mitral stenosis.

“As current guidelines recommend, all low-risk patients without a history of penicillin allergy or anaphylaxis should be prescribed BPG for secondary prophylaxis given its superior efficacy in the prevention of recurrent rheumatic fever,” the researchers wrote.

Patients with elevated risk include those with severe mitral stenosis, aortic stenosis and aortic insufficiency; those with decreased left ventricular systolic dysfunction; and those with severe symptoms.

“We believe the risk of adverse reactions to BPG in patients at elevated risk outweighs its theoretical benefit,” the researchers wrote. “For these patients at elevated risk, we newly advise that oral prophylaxis, if reliably available and affordable, should be strongly considered.”

Reducing vasovagal risk

The writing group also advocated for a multifaceted strategy for vasovagal risk reduction for all patients with rheumatic heart disease receiving BPG, adding that most of the recommendations “are simple, can be implemented in most locations and have the potential to save lives.” To minimize vasovagal risk, the advisory includes five recommendations:

  • Minimize the pain of injection with pain reduction and reassurance techniques.
  • Have the patient drink 500 mL of water 30 to 60 minutes before injection.
  • Have the patient eat a snack 30 to 60 minutes before injection.
  • Administer BPG in the supine position.
  • Have the patient remain supine for at least 5 minutes after injection and rise slowly.

Signs of a CV response often occur immediately after administration of BPG and can include low BP, slow heart rate and fainting, all of which may lead to low blood flow to the heart, irregular heart rhythm and sudden cardiac death. Signs of anaphylaxis after BPG injection are usually slightly delayed after the injection, even up to an hour later, and include coughing, respiratory distress, rapid heart rate, low BP that does not respond to position change, fainting, itching and redness at the injection site.

“We also believe that health care professionals who administer BPG should be taught to recognize vasovagal symptoms and should educate their patients as appropriate,” the researchers wrote.

‘The priority is research’

The researchers noted that there is little contemporary evidence on adverse BPG reactions, anaphylactic or otherwise, among patients with rheumatic heart disease.

“Although there are many studies that could be done on this topic, the priority is research to understand the extent and nature of the problem and to identify and implement solutions,” the researchers wrote.

“This advisory is urgently needed to raise awareness, provide risk stratification and guide health care professionals on easily implementable protocols to reduce risk and overcome reluctance to administer and receive BPG treatment for rheumatic heart disease,” Andrea Z. Beaton, MD, a pediatric cardiologist at Cincinnati Children’s Hospital Medical Center, associate professor of pediatrics at the University of Cincinnati School of Medicine and vice chair of the advisory writing group, said in the release.

More than 39 million people worldwide have rheumatic heart disease, a condition in which the heart’s valves are permanently damaged by rheumatic fever, which can occur if a strep throat infection or scarlet fever are untreated or inadequately treated. Most cases are among people living in low- and middle-income countries, where the condition is often diagnosed after severe valvular heart disease or other CV complications have already developed.